Get free coupons from Optum Perks — accepted at pharmacies nationwide.
5 cold-fighting medications to buy before you’re sick
Shopping for cold medications when you're already sick can make your achy head hurt even more. The solution? Stock up before you get sick. Experts share their medicine cabinet must-haves.
The common cold rarely causes major problems. But it’s still not much fun. A stuffy nose, scratchy throat and watery eyes can add up to several miserable days. The best way to get ready for cold season is to have all your sniffle-busting supplies on hand — before you get sick.
There’s definitely no shortage of cold-fighting medications, including ones that treat multiple symptoms. That can make it tough to know exactly which ones to choose. Karen Kier, PhD, recommends using the treatment that most directly targets the symptoms you have. Kier is a professor of clinical pharmacy at Ohio Northern University in Ada, Ohio.
“Avoid taking cough and cold medications that have lots of ingredients,” she says. “The key is to take medications directed for the symptoms you have and not to overmedicate for the ones you don’t.”
With that in mind, here are 5 cold-fighting products to consider adding to your arsenal so you can be ready — no matter your symptoms.
(Another tool that’s good to have on hand? The free Optum Perks app, which can save you up to 80% on the prescriptions you need most.)
1. Pain relievers
For headaches, body aches, sinus pain and fever, opt for acetaminophen (Tylenol®) or ibuprofen (Advil® and Motrin®), says Krupaben Patel, MD. Dr. Patel is a family medicine physician at Austin Regional Clinic Liberty Hill in Liberty Hill, Texas.
These medications are effective at reducing your misery when you’re under the weather. Just be sure not to take more than is recommended.
And check the ingredient list of other medications you’re taking to make sure you’re not doubling up on acetaminophen, suggests Dr. Patel. Robitussin® products and NyQuil® are 2 common examples of cold medicines that can contain acetaminophen.
2. Cough suppressants
If you have a dry cough — the kind that makes your ribs hurt and keeps you from sleeping — try a cough suppressant medication that contains dextromethorphan, Dr. Kier says.
These products usually have a “DM” in the name, and they calm down the cough reflex. They can include popular medications such as Robitussin products or Vicks DayQuil® and NyQuil.
(Not sure if you have a cold, the flu or COVID-19? Here’s what you need to know.)
Runny nose got you down? You’ll want an antihistamine such as Zyrtec® or Benadryl®. These are usually labeled for allergy relief, but they’re also helpful for colds. They reduce swelling of your nasal passages and can help with congestion and runny noses.
Kids younger than age 2 shouldn’t take an antihistamine or decongestant, Kier says. Instead, try using a humidifier. It will add moisture to the air, which can help thin out the mucus. Or go with a gentle saline spray to help loosen up the gunk.
When in doubt, ask your pediatrician for ways to help your little one find relief.
If your biggest symptom is a stuffed-up nose, or you have “significant head congestion or pressure,” you’ll want to have a decongestant on hand, Dr. Kier says. Decongestants work by lessening the amount of mucus your body makes.
Nasal decongestants include medications that contain pseudoephedrine (Sudafed®). You don’t need a prescription for Sudafed, but you will need to ask for it at the pharmacy counter. You’ll probably also be asked to show your ID. That can sound like a hassle, but this medication is very effective against stubborn congestion.
You can also try a nasal spray such as Afrin®. These sprays shrink swollen nasal membranes to provide fast yet temporary relief. Just don’t use a nasal decongestant spray for longer than 3 days because it can cause a rebound effect and actually make your congestion worse days later, Dr. Kier says.
5. Cough drops
If you have a sore throat or are coughing, cough drops can truly bring you relief.
Most cough drops include ingredients that coat your throat to soothe the irritation and offer mild pain relief. Many also contain honey, which has been shown to be an effective cough suppressant, according to the Mayo Clinic. Others might have eucalyptus, which can help ease pain and inflammation.
No cough drops? Acetaminophen and ibuprofen can also help with sore throat pain, Dr. Kier says.
Collecting a few key cold-fighting products can ensure you have all your bases covered. This way, you can rest easy knowing you’re prepared for whatever this season sends your way.
We can help you save up to 80% on your prescriptions. There are no fees and no strings attached. This is how it works.
Honey as an effective cough suppressant: Mayo Clinic